Alert archive / Florida / Tornado Warnings in 1996

Tornado Warning 11, NWS Melbourne, FL

March 30, 1996Brevard County, Florida

NWS Melbourne, FL issued this tornado warning at Mar 30, 1996, 8:31 PM EST for Brevard County, Florida. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 30, 1996, 8:31 PM EST (01:31 UTC)
Expired
Mar 30, 1996, 9:15 PM EST
In force
44 min
Issued by
NWS Melbourne, FL
Area
Whole counties

County Brevard County, FL

The radar

The Melbourne radar (KMLB), 21 km from the middle of the area, began a volume at 01:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 30, 8:46 PM ESTTornado F1Merritt Is, FL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 00:00Z, 1.5 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 00:00Z on 1996-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 602 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 00:00Z on 1996-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
602 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
1170 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
214 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMLB 310132
TORMLB
FLC009-310215-
 
BULLETIN - EBS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
831 PM EST SAT MAR 30 1996
 
THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  915 PM EST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN EAST CENTRAL FLORIDA
 
   ...BREVARD COUNTY
 
AT 830 PM...DOPPLER RADAR IN MELBOURNE SHOWED A DEVELOPING TORNADO
WITH A SEVERE STORM JUST WEST OF TITUSVILLE. PERSONS IN THE PATH
OF THIS STORM SHOULD TAKE COVER IMMEDIATELY.
 
 
IF YOU ARE IN THE PATH OF A TORNADO...ABANDON CARS AND MOBILE HOMES
FOR A REINFORCED BUILDING OR GET INTO A DITCH OR CULVERT. THE SAFEST
PLACE IS AN INTERIOR ROOM SUCH AS A CLOSET ON THE, LOWEST FLOOR OF
A STRONG BUILDING. AVOID WINDOWS.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this tornado warning went out at Mar 30, 2:47 PM EST, 5 hours 44 minutes earlier.

Area forecast discussion, Mar 30, 2:47 PM EST, 5 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
230 PM EST SAT MAR 30 1996

APPROACHING SHORT WAVE/UVV CENTER WILL CONTINUE TO ENHANCE TRW
COVERAGE AND INTENSITY THROUGH THE EVENING. FOCUS OF STRONGEST STORMS
AT THIS TIME IS ALONG BOUNDARY FROM TTS TO TBW AREA. THIS BOUNDARY
WILL LIFT NORTHWARD THIS EVENING AND WILL FOCUS RAIN/TRW CONCENTRATION
ACROSS NORTHERN THIRD OF STATE...HOWEVER TRW WILL ALSO OCCUR FARTHER
SOUTH NEAR OUTFLOW AND SEA BREEZE BOUNDARIES INTO THE EVENING. FEW
SEVERE STORMS LIKELY. AS SHORTWAVE PROGRESSES NE OF REGION BY SUNDAY
MORNING...DEEP MOISTURE WILL RAPIDLY DECREASE AND WINDS WILL BECOME
MORE WESTERLY...LEAVING BEST CHANCES FOR CONVECTION ACROSS
SOUTHERNMOST ZONES. ALTHOUGH TRW COVERAGE WILL BE MUCH LESS
SUNDAY...CONTINUATION OF COLD TEMPS ALOFT AND APPROACHING JET MAX MAY
ALLOW THE STORMS WHICH DO DEVELOP TO BECOME STRONG. MULTILAYERED
CLOUDS WILL HOLD DAYTIME HIGHS DOWN A BIT SUNDAY. THANKS FORF
COORDINATION TBW/JAX.

SPRATT

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 7:09 PM ESTTornado WarningMLBBrevard66 min
Mar 30, 7:13 PM ESTTornado WarningMLBOrange, Seminole62 min
Mar 30, 7:19 PM ESTSevere Thunderstorm WarningMLBLake, Volusia56 min
Mar 30, 8:15 PM ESTSevere Thunderstorm WarningMLBBrevard45 min
Mar 30, 8:20 PM ESTSevere Thunderstorm WarningMLBVolusia55 min
Mar 31, 3:52 PM ESTSevere Thunderstorm WarningMLBLake38 min
Mar 31, 3:56 PM ESTSevere Thunderstorm WarningMLBOrange34 min

Nearby

Tornado Warnings in Florida, 1996Every tornado warning in 1996Tornadoes in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.